California, 2007

High Wind in California, March 20, 2007

March 20, 2007 · NWS SGX · 2 events in 2 counties and zones

Strong winds in North Palm Springs knocked down 14 power poles, several of which were snapped in half. The resultant power outage affected 438 Southern California Edison customers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong winds in North Palm Springs knocked down 14 power poles, several of which were snapped in half. The resultant power outage affected 438 Southern California Edison customers. Nearby at the Palm Springs airport ASOS, a peak wind gust of 38 mph was observed. This was the highest wind gust measured in the entire valley that day. A much stronger, more localized wind gust most likely occured where the damage was reported, however the magnitude of this gust remains unknown. Given that an isolated 81 mph wind gust was measured to the north by the Burns Canyon RAWS at nearly the same time, one can conclude the damage was most likely caused by the same or similar event, that of a surfacing mountain wave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 20, 1:00 PM PST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 20, 1:00 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE MAR 20 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING MOSTLY CLOUDY SKIES AND PERIODS OF
LIGHT RAIN AND SNOW THROUGH WEDNESDAY. MODERATE OFFSHORE FLOW IS
EXPECTED WEDNESDAY NIGHT AND THURSDAY. FAIR AND A LITTLE WARMER OVER
THE WEEKEND UNDER WEAK HIGH PRESSURE. ANOTHER LOW PRESSURE SYSTEM ON
MONDAY MAY BRING LIGHT RAIN AND SNOW TO THE REGION. THE SPRING
EQUINOX WILL OCCUR AT 507 PM PDT TODAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
INCREASING CYCLONIC FLOW ALOFT AS TROUGH APPROACHES FROM THE WEST.
MARINE LAYER IS REDEEPENING AND LIGHT RAIN SHOWERS HAVE BEGUN TO
FORM OVER COASTAL WATERS AND MOVE ONSHORE TOWARDS THE NORTHEAST.
THE FORMATION OF A CUTOFF LOW APPEARS UNDERWAY PER SATELLITE WATER
VAPOR IMAGERY...A LITTLE EARLIER AND FURTHER WEST THAN MODELS
FORECAST...BUT PRETTY MUCH ON TRACK. EASTWARD PROGRESS OF
TROUGH/CUTOFF LOW WILL SLOW TO A CRAWL TONIGHT AND A DRIFT TOWARDS
THE SOUTH IS LIKELY ON WEDNESDAY. LIGHT PRECIPITATION EXPECTED OVER
SOUTHWEST CALIFORNIA TONIGHT THROUGH WEDNESDAY. SOME CLEARING AND
DRYING EXPECTED WEDNESDAY NIGHT AS LOW MOVES FURTHER SOUTH AND EAST
TO NORTHEAST FLOW DEVELOPS. HOWEVER WRAP AROUND MOISTURE AND
INSTABILITY ON THURSDAY COULD RIGGER A FEW SHOWERS AND/OR
THUNDERSTORMS...MOSTLY OVER EASTERN SAN DIEGO COUNTY AND UP
COACHELLA VALLEY/ALONG EAST SLOPES OF SAN JACINTO/SANTA ROSA/SAN
BERNARDINO MOUNTAINS. SOME OF THESE COULD BE CARRIED WESTWARD ACROSS
SAN DIEGO COUNTY TO THE COAST. LIGHTNING ACTIVITY EXPECTED TO BE
ISOLATED...EXCEPT OVER SOUTHEAST QUADRANT OF SAN DIEGO
COUNTY...WHERE OCCASIONAL AND MOSTLY DRY LIGHTNING...LAL 3...IS
POSSIBLE THURSDAY AFTERNOON. WILL ISSUE AN AFTERNOON FIRE WEATHER
ZONE FORECAST AND HEADLINE THIS THREAT. FOR FRIDAY...THE UPPER LOW
IS MOVING EAST NORTHEAST ACROSS SONORA MEXICO AND HIGH PRESSURE
RIDGE IS BUILDING TO THE NORTH. A WEAK SANTA ANA WIND EVENT IS
EXPECTED WITH EAST TO NORTHEAST WINDS 20 MPH AND GUSTS 35-45 MPH
THROUGH PASSES AND CANYONS.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
FOR SATURDAY AND SUNDAY DRY AND WARM AS RIDGE MOVES SOUTHEAST ACROSS
THE REGION. BY MONDAY A STRONG COLD FRONT IS MOVING SOUTHEAST
THROUGH CALIFORNIA...AND BRUSHING SOUTHERN CALIFORNIA MONDAY NIGHT
AND TUESDAY WITH ANOTHER CHANCE OF PRECIPITATION. TEMPERATURES
SHOULD BE MUCH COOLER BUT PRECIPITATION EXPECTED TO BE LIMITED DUE
TO LINGERING DRY MID LAYER.

&&

.AVIATION...
201945Z...PILOT REPORTS INDICATE THE MARINE LAYER DEPTH WAS AROUND
4000 FEET THIS AFTERNOON. AN EXTENSIVE AREA OF STRATOCU COVERS THE
AREA FROM THE COASTAL SLOPES OF THE MOUNTAINS TO OFF THE COAST PAST
THE OFFSHORE ISLANDS. BASES WERE AROUND 2000 TO 2500 FEET MSL.
EXPECT BROKEN TO OVERCAST CONDITIONS TO CONTINUE THROUGH THE NIGHT
AT ALL AIRPORTS WEST OF THE MOUNTAINS. A WEAK COLD FRONT IS EXPECTED
TO PASS THROUGH WEDNESDAY MORNING WHICH MAY LIFT THE LAYER A FEW
HUNDRED FEET BUT BROKEN TO OVERCAST CONDITIONS ARE EXPECTED TO
CONTINUE ON WEDNESDAY. SOME MVFR VISIBILITIES AT TIMES IN LIGHT
SHOWERS THROUGH WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE.......HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 20, 1:00 PM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE MAR 20 2007

CAZ042-043-211100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
200 PM PDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH RIP CURRENT RISK WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ058-211100-
SAN DIEGO COUNTY MOUNTAINS-
200 PM PDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY LIGHTNING POSSIBLE THURSDAY OVER MOUNTAINS. EAST TO NORTHEAST
WINDS 20 MPH WITH GUSTS TO 45 MPH POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

RB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
March 20, 3:51 PM PST to 6:51 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Coachella Valley

When
March 20, 6:04 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22349, 22352.